Format

Send to

Choose Destination
Anaesth Intensive Care. 1999 Jun;27(3):289-91.

Norpethidine accumulation and generalized seizure during pethidine patient-controlled analgesia.

Author information

1
Department of Anaesthesia and Intensive Care, Palmerston North Hospital, New Zealand.

Abstract

A 35-year-old, 47 kg female presented for elective laparatomy, adhesiolysis and ileostomy formation. Pre-existing neurological problems precluded placement of an epidural and IV PCA was used for postoperative analgesia. A patient request for pethidine was allowed. Twenty-three hours postoperatively, a brief generalized seizure occurred without adverse sequelae. This had been immediately preceded by myoclonic-type jerking. The cumulative pethidine dose was 3,000 mg and the norpethidine level was 1.8 micrograms.ml-1. Avoidance of pethidine for IV PCA where large cumulative doses are anticipated is advised. Seizures associated with pethidine/norpethidine toxicity can occur early during pethidine usage, and there is considerable variation in measured norpethidine levels.

PMID:
10389564
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Australian Society of Anaesthetists
Loading ...
Support Center